Sunday December 11th 2016

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED

Mixing buprenorphine with alcohol

Buprenorphine is an opioid used as a painkiller and can be found in the medications Buprenex and Butrans. Buprenorphine is also used to treat opioid addiction and is one of the main active ingredients in the brand name medications Subutex and Suboxone. So when you’ve been prescribed buprenorphine, is it OK to drink at the same time?

As with other opioids, mixing buprenorphine with alcohol can have some dangerous side effects.  In fact, buprenorphine stays in your system for at least a few days after ingestion.  We discuss the effects of mixing alcohol and buprenorphine below. Then, if you have any questions about these two depressant drugs, please leave them in the comment section and we’ll try to respond to you promptly.

Buprenorphine and alcohol effects

Like other opioids, buprenorphine produces a sense of euphoria, slows down respiration, and sedates the user. These effects are consistent with other opioids and recently recreational use of buprenorphine is on the rise. Alcohol can increase the euphoric feelings. But what happens when you mix buprenorphine and alcohol together?

When more than one central nervous system depressant is taken at one time, the effects of both are compounded. This is the case with combining alcohol with buprenorphine, and it can have many negative side effects, including death.

Dangers of mixing buprenorphine and alcohol

Since both buprenorphine and alcohol depress the central nervous system, taking them simultaneously increases the depressive effects of both substances. Combining these two can lead to:

  • dizziness
  • drowsiness
  • severe respiratory depression (slowed and/or difficult breathing)
  • slowed heart rate

Buprenorphine and alcohol overdose

Buprenorphine is currently classified in the United States as a Schedule III controlled substance. Though it has the potential to be addictive, medical professionals can still prescribe it for specific uses. But snorting or injecting buprenorphine increases the potential for overdose. Taking buprenorphine with alcohol can greatly increase the risk of buprenorphine poisoning. In a scientific study on people who have died of buprenorphine poisoning, most blood concentrations of the medication were in therapeutic range. In other words, mixing alcohol and buprenorphine can still lead to death even without exceeding medical dosage.

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY GUARANTEED

Buprenorphine and alcohol deaths

One of the reasons a medical professional may prescribe buprenorphine is to treat opioid addiction. However, buprenorphine itself is an opioid and a narcotic. Some other narcotics cause greater respiratory depression than buprenorphine. However, combining this substance with other substances that depress the central nervous system, such as alcohol, can lead to death.

Is it safe to drink on buprenorphine?

No, it is not safe to drink while taking buprenorphine or any other opioid either recreationally or for approved medical purposes. The combination of these two depressant substances can lead to death. If you have a prescription for buprenorphine, please use it as directed and consult your doctor if you have any questions about drug interactions.

Mixing buprenorphine alcohol questions

If you would like to ask any questions about mixing buprenorphine and alcohol, we invite you to post a comment in the section below. We respond to all legitimate queries personally and promptly.

Reference Sources: DEA: Buprenorphine
NIAAA: Harmful Interactions: Mixing Alcohol with Medicines
PubMed: Alcohol and opioids: possible interactions of clinical importance.
PubMed: Benzodiazepines and alcohol are associated with cases of fatal buprenorphine poisoning.

Photo credit: NIDA for Teens

Leave a Reply

7 Responses to “Mixing buprenorphine with alcohol
amber
6:38 pm January 29th, 2015

My husband has been on treatment so long. 2 years I feel the Drs should make sure there pts get emotional treatment as well. Alot money in this business n some Drs are jaded. He only started testing for urine analysis because it mandatory. Glad for that. Many pts mix till they get on the proper help. Drs are still giving anti depressants with suboxen really why.

Rob
11:21 pm December 21st, 2015

Please can you tell me how likely it is to die by mixing buprenorphine and alcohol regularly. Thank you

julespw
8:35 pm January 2nd, 2016

I have been mixing high doses of Buprenorohine and alcohol for about 9 months and, although I have been told it is dangerous I think it very much depends on the persons tolerance to both. I have taken the Buprenorphine sublinually, snorted it and injected it and have so far come to no harm. I do have a very high tolerance to both Opiates and alcohol. I wish that I could OD with this mixture. I’ve even tried mixing it with lots of other drugs too but I’m still here. If you have a tolerance to most drugs (like me a hide like a rhino) it takes a lot to be fatal. I have taken so called ‘overdoses’ on several occasions, have lay down and gone to sleep thinking that was it, only to wake uo 10 hours later still alive. I think for people who have high tolerances to alcohol and opiates the mix is not as dangerous as the doctors make out. Having said that I am not encouraging anyone to test out this. I might have survived but everyone is different

amber
3:40 pm January 4th, 2016

Hello, I wrote a year ago I had forgotten until I got update. I would like to update you all VERY SAD my husband is dead. We found him on the floor nine months ago. He was mixing drugs stops your respiratory. You can’t redo life n undo death. Work as hard as you can to free yourself. All of our family is suffering beyond words. I never thought this could I was naive!!! Heartbreak I tried it all to help but his choices as they are yours. He told me he was fine and I was paranoid two day’s before his death. Best of hope to everyone Believe in yourself

Lydia @ Addiction Blog
12:04 pm January 5th, 2016

Hi, Amber. I’m really sorry for your loss. Thank you for sharing your story, hope others will get the message.

Amninder
4:21 pm September 10th, 2016

I don’t think so i am taking addnok-n and drink once in a week. It is all about tolerance

SeanB
4:22 pm September 16th, 2016

Thank you amber. That gave me the willies. I am all for getting help/treatment and honesty. The truth for my body is I take roughly 3mg subs per day (down from 24mg) and for over a year drank heavily, half to a whole bottle. It’s been over a year since those days. Although I feel so unhealthy, I am not dead. I wish there were literature on what it does to your kidneys and liver rather than just talk about dying. I’m very sorry for your loss amber… no disrespect intended in my post.

Leave a Reply

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED